CLONADINE

on

I am finally weaned off the morphine. It’s the second day that I’ve been clean. Being ‘clean’ implies that I am some sort of addict who gratuitously takes drugs for kicks. Nothing could be further from the truth. Yes I was an addict but not for kicks.

Doctor Jamous reduced my dose by 10 mg every three days. I’m down from 200 mg a day to nothing. It’s been a long ride, a hard ride, a terrifying ride, a ride that could have had fatal consequences, but I got there in the end. The extreme sensitivity that I had has calmed somewhat. I can now touch my skin without leaping through the roof. My blood-pressure is stable but a bit on the high side. For several months the morphine has anaesthetised my spinal cord. It has now come back to life. I’m spasming uncontrollably, body flapping around like a fish out of water, my legs jumping all over the place. I have to be strapped down in bed. It’s for my own safety.

“I’ve got a miracle drug,” Jamous tells me. “It will take away the sensitivity and keep your blood pressure in check.”

“What is it?” He tells me it’s clonidine. He has used it on many spinal patients with remarkable results. I tell him my blood pressure is only high because I’m spasming but I’m willing to try it. “I’ll take anything to be more comfortable,” I say. “Anything except opiates or diazepam, that is.” He pats me on the shoulder and walks away.

That afternoon I have an enormous bowel movement. After months of constipation, my gut is now firing on all cylinders. My wife, who is raking my arse out, lifts her hand and shows me her plastic glove. I’m shocked. It is smothered in crap and blood. It isn’t her fault. She has accidentally ruptured a haemorrhoid. Didn’t even know I had one. My bowel is still filling and it has to come out. She carries on moving her fingers rhythmically and gently inside my rectum, easing the bloody contents down. It takes a further fifteen minutes to remove it all. When it’s over, the staff open the windows and spray air freshener around the ward, but it takes a long while for the stench to disappear.

The next day I’m given some tablets, which I assume to be the clonidine. I’m in the process of getting up. I swallow the tablets without question, down them with a glass of water before getting into my chair.

I’m up at last and wheeling along the corridor to the lift area, my wife pushing some of the way. We are going downstairs and to the library where they’re having a book sale. The library is in the old part of the hospital. It’s a considerable distance from the ward, takes around fifteen minutes to get there. The books are laid out on stalls. Suddenly I don’t feel right. In fact I feel very wrong. I try to concentrate on the books but I feel so wretched it’s impossible. A couple of minutes later my muscles start to twitch. I can’t string a coherent sentence together. Suddenly I’m talking gibberish. Alarmed by my twitching shoulders and arms, and garbled speech, my wife hurries me from the library. She pushes the chair as fast as she can, threading her way through the various corridors that lead to the lifts. I am hanging over the edge of the chair, my surroundings spinning around and around. I am vaguely aware that my wife is screaming at the lift doors and telling them to hurry and open. I’m now practically unconscious. She races me out of the lift and down the ward, shouting to the nurses as we pass their desk.

Arriving at my bed, she lifts me bodily from the chair and throws me down onto the mattress. Suddenly many doctors and nurses gather around my bedside. Despite my lack of awareness, I am very frightened. It feels as if I’ve been disembowelled. I’m quickly hooked up to various monitors. “He’s crashed,” I hear a doctor say. He asks what medication I’m on. A nurse tells him I had my first dose of clonidine an hour ago. He asked how many milligrams. I’m not sure of the reply. From a distant star, I hear him say the dose is too high. Sister Maria remarks that I am tachycardic.

Meanwhile my wife is slumped down by the nurses desk. Convinced that I have died, she is in a state of shock.   I don’t have any recollection of these events. She tells me later that the patient opposite, whose name is Alan Trotman, exclaimed ‘Oh shit’ on seeing the gauge flat-line.

Nobody is willing to tell Jamous the dose is too high. To this day I wonder whether the incident was ever written into my notes. I personally think it’s been swept under the carpet.

Leave a Reply

Your email address will not be published. Required fields are marked *